Winter Storm, Dakota
- When
- March 19, 12:00 PM CST to March 21, 12:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 10:14 AM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CST SUN MAR 19 2006
.DISCUSSION...
HIGH PRESSURE REMAINS LOCKED IN PLACE ACROSS EASTERN MANITOBA AND
WESTERN ONTARIO. DRY AIR WRAPPING AROUND THE HIGH WILL KEEP THE
NORTHEASTERN TWO THIRDS OF THE CWA HIGH AND DRY....WHILE A MAJOR
WINTER STORM CONTINUES ACROSS THE SOUTH AND WEST. TIGHT GRADIENT
BETWEEN SNOW AND NO SNOW WILL CONTINUE AND HOLD STEADFAST FOR MUCH
OF THE DAY. HAVE TIGHTENED POP GRADIENT AND UPDATED QPF AND SNOW
AMOUNTS THROUGH MONDAY MORNING. BY 12Z MONDAY...WINDS BECOME NEARLY
PARALLEL TO ISENTROPIC SURFACE AND EXPECT THE SNOW TO GRADUALLY COME
TO AN END ACROSS THE MISSOURI RIVER VALLEY...SO 12Z LOOKS GOOD AS AN
ENDING TIME FOR HEADLINES. WILL LET HIGHLIGHTS STAND AS IS...THOUGH
SNOWFALL AMOUNTS MAYBE A LITTLE SKIMPY ACROSS MUCH OF CLAY AND
DAVISON COUNTIES. HOWEVER...SNOW MAY REACH MARGINAL ADVISORY
CRITERIA IN FAR SOUTHWESTERN CORNER OF THE COUNTIES.
OTHER CONCERN IS TEMPERATURES. HIGHS NOT EXPECTED TO STRAY TOO FAR
FROM CURRENT READING WITH FAIRLY DENSE CLOUD COVER ACROSS MUCH OF
THE AREA AND 925 TEMPERATURES REMAINING FAIRLY STAGNANT.
TEMPERATURES CURRENTLY AT FORECASTED HIGHS IN PORTIONS OF
NORTHWESTERN IOWA...AND HAVE RAISED FORECAST HIGHS A FEW DEGREES
THERE. UPDATE ON THE WAY.
&&
.PREV DISCUSSION...
SYS IS IN A REAL BATTLE OVER CWA WITH IMPRESSIVE LIFT AND UPSLOPE
PRODUCING DECENT SNW COMNG INTO AREA FROM THE SW ERY THIS MRNG...AND
EQUALLY IMPRESSV DRY AIR INFLUX FROM THE NE. OBVIOUSLE WE ARE STILL
GOING FROM NOTHING NERN FCST AREA TO DECENT SNW IN THE SW...THE QSTN
IS WHERE AND HOW SHARP THE GRADNT WILL BE. ALREADY RECENT DVLPMNT
INDICATE THE DRY AIR TO BE WINNING ONCE WE GET OUT OF THE SWRN CRNR
OF FCST AREA. A DROPPING OFF OF SNW INTENSITY IS INDICATED A LTL
LATR TDA EVEN IN THE SW WITH ANOTHER SHOT TNGT. UPSHOT IS THE WARNG
STILL LOOKS GOOD OVER THE SWRN 3 COUNTIES PLUSS BON HOMME ALG THE
RVR JUST TO THE E...BUT SNW AMNTS WILL DROP OFF QUITE A BIT TO THE N
AND E OF THERE. HAVE DOWNGRADED WARNING TO ADVY IN AURORA AND
DOUGLAS COS. HAVE KEPT ADVY REST OF COS BUT IT IS BORDERLINE AS IT
LOOKS LIKE SMALL PARTS OF A FEW OF THESE COS WILL SEE ENUF SNW FOR
ADVY.
AS SNW TRIES TO SHIFT E WITH NEXT TWO OR THREE SHOTS...ACCUM WILL
SPRD EWD ALG MO RVR BUT WILL HAVE A HARD TIME GETTING TOO FAR E...SO
WILL KEEP WOODBURY CO IA OUT OF ADVY AS WE HAVE BEEN. EVEN IN KEPT
WARNG AREA HAVE SHADED SNW AMTS DOWN SLGTLY. SUSPECT WE MAY HAVE TO
DO MORE CUTTING BACK WITH TIME BUT WE WILL SEE.
SYS SHUD TAPR OFF SLWLY MON...ACTUALLY STARTNG LATR TNGT IN THE
W/NW...THEN MOPRE DCRG OF SNW MON NGT WITH A LTL CHC FAR SE INTO ERY
TUE.
REST OF FCST SHOWS NOT MUCH CHANGE. SYS FOR WED NGT STILL LOOKS
PRETY WIMPY AND MAYBE TO OUR S BUT WAY TOO MUCH INCERTAINTY TO CUT
ANYTHING AS WE HAVE ONLY A CHC. AFTER THAN LOOKS DRY. HAVE GIVEN A
LTL BETTR PUSH TO THE WARMNG TREND LATE IN WEEK INTO NEXT WEEKEND.
MAYBE NIT ENUF PUSH BUT DAY WILL HAVE MUCH BETTR LOOK AND MORE TIME
TO CHECK OUT EXTENDED GUIDNCE.
&&
.AVIATION...
HIGH PRESSURE WILL REMAIN LOCKED IN PLACE TODAY OVER WESTERN ONTARIO
FEEDING DRY AIR INTO SOUTHWEST MINNESOTA INTO NORTHWEST IOWA.
FURTHER WEST...LOW PRESSURE MOVING OUT OF THE CENTRAL ROCKIES WILL
RESULT IN A MODERATE TO HEAVY BAND OF SNOW ACROSS THE MISSOURI RIVER
VALLEY...CREATING AREAS OF REDUCED VISIBILITIES AND IFR
CONDITIONS...ESPECIALLY ALONG AND WEST OF THE MISSOURI RIVER VALLEY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING TO 201200Z SDZ050-057-063-068
WINTER WX ADVY TO 201200Z SDZ052-058-059-064-065-069-070.
MN...NONE.
IA...NONE.
NE...WINTER WX ADVY TO 201200Z NEZ013-014.
&&
BT/WILLIAMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0519 AM CST SUN MAR 19 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0519 AM CST SUN MAR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL SPREAD SLOWLY NORTH AND EAST TODAY FROM SOUTH CENTRAL SOUTH DAKOTA TO THE AREA FROM WESSINGTON SPRINGS TO MITCHELL TO SIOUX CITY. THE SNOW WILL BEGIN TO TAPER OFF FROM THE WEST TONIGHT. HEAVY SNOW OF 6 TO 12 INCHES IS EXPECTED OVER GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...WITH AMOUNTS DROPPING OFF TO THE NORTHEAST DUE TO DRY AIR COMING FROM THAT DIRECTION. WINTER STORM WARNINGS ARE IN EFFECT ALONG AND SOUTHWEST OF A CHAMBERLAIN TO SPRINGFIELD LINE. WINTER WEATHER ADVISORIES ARE IN EFFECT NORTHEAST OF THIS AREA FROM A WESSINGTON SPRINGS TO MITCHELL TO VERMILLION LINE AND FOR EXTREME NORTHEAST NEBRASKA. AREAS OF BLOWING SNOW WILL ACCOMPANY THE SNOWFALL...MAINLY IN THE WARNING AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING LIGHT SNOW MONDAY INTO MONDAY NIGHT MAY PRODUCE ADDITIONAL ACCUMULATIONS OF AN INCH OR LESS NEAR THE MISSOURI RIVER IN SOUTH DAKOTA AND IN EXTREME NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY SNOW CHAMBERLAIN 43.81N 99.32W
03/19/2006 E2.0 INCH BRULE SD LAW ENFORCEMENT
0920 AM HEAVY SNOW LAKE ANDES 43.16N 98.54W
03/19/2006 E4.0 INCH CHARLES MIX SD LAW ENFORCEMENT
0920 AM HEAVY SNOW BONESTEEL 43.08N 98.95W
03/19/2006 E5.0 INCH GREGORY SD LAW ENFORCEMENT
0920 AM HEAVY SNOW BURKE 43.18N 99.29W
03/19/2006 E6.0 INCH GREGORY SD LAW ENFORCEMENT
&&
RSRThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497819, 5497864.